buy cialis

Another Heparin Error?

April 5, 2010 – 3:44 pm

Heparin is in the news again, although it is not exactly clear what role it played in the death of a 23-month-old girl at the Nebraska Medical Center. According to a story from CNN, “Nebraska Medical Center believes that the child received an overdose of heparin, and that it contributed to her death.”

I asked medical center spokesperson Andrea McMaster for details. While she wouldn’t share how the heparin was packaged or labeled, she did e-mail me this statement, which seems to suggest some there was some sort of error: “The medical center strives to provide the highest level of care and will use this tragic event to continue to improve and find ways to prevent errors in the delivery of complex health care.”

What makes this death even more heartbreaking is that if it were due to a heparin administration error, it shows that progress is still so desperately needed when it comes to dosing and delivering this drug. While researching this story I came across an older one: “Heparin Errors Continue Despite Prior, High-Profile Events.” Note that it was published in 2008 by the Institute for Safe Medication Practices!

Nebraska Medical Center is currently investigating the death, but it has already changed its processes for heparin. According to its statement, “the medical center has [since] developed an action plan to improve the administration of medication to hospital patients.  This plan includes:

1)    A pharmacy staff member will be at the bedside of a hospital patient to oversee the initiation of the heparin administration process.
2)    The medical center has put technology in place to create a “hardstop” when heparin infusions are programmed to exceed maximum doses.
3)    A second nurse will need to verify that a heparin medication is accurate before administered.  Previously, there was a verbal verification.  It will now be documented.”

Taking a pharmacist out of the pharmacy and bringing him or her to the bedside seems like an incredible investment for this (or any) medical center. How many times a day is heparin used at any one given hospital? Will hospitals staff pharmacists whose sole jobs are to review heparin dosing?

I don’t know whether packaging or labeling contributed to an error, so I cannot make any particular recommendations on how to change either to prevent future errors. But could it be time to standardize the packaging and labeling of heparin, or the processes for preparing and verifying correct doses, so potential solutions can be applied at every medical center?

Daphne Allen

  1. 1 Trackback(s)

  2. Apr 13, 2010: Pharmaceutical & Medical Packaging News Insider » Blunt News on Chronic Illness and Healthcare Quality

Post a Comment